Digoxin Toxicity – Symptoms, Diagnosis, Treatment and Prognosis

[Total: 2    Average: 4.5/5]

Digoxin Toxicity Definition

It is a disorder that is characterized by poisoning due to consumption of excessive amounts of Digoxin, a chemical found in plants of the genus Digitalis. Poisoning may also occur due to intake of small amounts of Digoxin over an extended period of time.

Digoxin Toxicity Signs and Symptoms

Some of the main signs and symptoms of Digoxin Toxicity (DT) involve:

Visual problems

Many DT sufferers experience changes in vision. They commonly experience the presence of non-existent green or yellow halos as well as bright or blind spots. They also suffer from changes in perceived colors.

Gastric problems

The toxic effects of Digoxin may produce acute gastrointestinal problems, including nausea, vomiting and diarrhea. Over time, a patient may begin to experience loss of appetite. Difficulties linked with blood have also been related with digoxin toxicity. These include

  • Hematuria (blood in urine)
  • Hematemesis (blood in vomit)
  • Rise in bruising
  • Tarry stools

Cardiac problems

The poisonous effects of Digoxin commonly give rise to various cardiopulmonary symptoms. These may involve:

  • Irregular pulse rate
  • A reduced heart rate of less than 60 beats every minute
  • Fast heart rate, causing palpitations
  • Fatigue
  • Shortness of breath
  • Generalized fatigue

While taking Digoxin, it is important for patients to inform a cardiologist about any bodily changes.

Rare Signs and Symptoms of Digoxin Toxicity

In rare cases, Digoxin toxicity gives rise to less common symptoms like:

  • Skin rash
  • Headaches
  • Mental confused or disorientation
  • Drowsiness
  • Reduced consciousness

A noticeable reduction in urine output may also occur along with increasing peripheral edema. Some patients may also suffer from an unexplained weight gain.

Digoxin Toxicity Diagnosis

Patients suspected of having this condition should undergo an ECG examination. A measurement of Serum digoxin concentrations should be carried out. Measurement is, however, only truly reflective after completion of distribution (4 – 6 hours after last dosage). It usually requires two levels to make sure of the distributed levels.

Digoxin Toxicity Treatment

It can be difficult to conduct treatment of Digitalis Toxicity. This is due to the fact that the condition of the heart of a diseased individual is highly fragile due to toxic effects of Digoxin. Cure may include non-serious treatment such as,

  • Monitoring cardiac condition
  • Use of intravenous fluids
  • Use of potassium supplements

Medications may also be used to bind Digoxin in the intestine. This will help prevent absorption of the chemical into the bloodstream. Digibind is a popular drug of this type. It is used as an antidote for Digoxin Toxicity.

It is not advisable to induce vomiting in DT sufferers as it can put further stress on hearts with reduced cardiac rate. It is also unwise to stimulate vomiting in patients suffering from other damaging conditions.

In emergency cases, afflicted individual should necessarily be assisted in breathing to keep them alive for long enough to receive treatment. Cure, in such cases, can involve removing the contents of the stomach with the aid of tubes. In cases where toxic effects have developed occurred over an extended time period, drugs may be required to reverse the harmful effects.

Digoxin Toxicity Management

Effective management of this condition depends on early recognition of its association with Dysrhythmia and/or any non-cardiac manifestation. Generally, management involves

  • Assessment of the severity of the problem
  • Assessment of the cause of toxicity, such as reduced renal clearance, the prescribed dosage, concurrent medications
  • Assessing whether over-dosage is intentional or accidental
  • Considering factors that influence treatment, such as age, chronicity of digoxin intoxication, medical history, existing renal insufficiency and/or heart disease
  • Taking ECG changes into account
  • Constant hemodynamic assessment, involving cardiac monitoring and 12-lead ECG
  • Immediate electrolyte level measurement

Chronic Digoxin Toxicity

Digoxin Toxicity is often differentiated into acute or chronic. Chronic toxicity is generally indicated by changes in vision, but its diagnosis can be very difficult. It frequently occurs without being diagnosed. A person can suffer from this condition for a long time without being detected unless he or she is being tested for some other condition. In such cases, patients need to be assessed for Chronic Toxicity. It may take much longer to regulate the Digoxin levels in chronic sufferers.

ECG Changes in Digoxin Toxicity

In case of Digitalis use and digitalis toxicity, some characteristic Electrocardiographic (ECG) changes can be seen. At therapeutic levels, digoxin gives rise to characteristic changes in ECG readings such as scooping of the ST segments or prolongation of the PR segment. On the other hand, Digitalis toxicity may give rise to myriad changes in ECG readings.

Digoxin Toxicity in Children

In children, the toxic effects of this chemical may give rise to certain discomforts. The signs of Digoxin toxicity, in case of kids, involve

Nausea

This is typically caused by the supply of less blood to the gut.

Diarrhea

It is an early indication of DT and is most likely to coincide with other problem like nausea, vomiting and anorexia.

Loss of appetite

It is another early indicative symptom and is typically a result of stimulation of the nervous system by Digoxin.

Visual disturbances

Patients suffering from toxic effects typically suffer from a yellow haze over their visual area. In case of some other visual problems, doctors should immediately be notified.

Arrhythmias

Arrhythmias refer to irregular heart rate. It is the most important early symptom of Digoxin toxicity. Over 4 mg of Digoxin can lead to cardiac arrests in a healthy child. Cardiac arrests due to Digoxin Toxicity in elderly individuals can occur with more than 10 mg of the chemical.

Digoxin Toxicity Prognosis

The prognosis of this condition depends on how fast the treatment is conducted and whether it is proper in nature. In case of acute symptoms, family members of sufferers should immediately seek medical care. Patients taking Digoxin need to be monitored by a physician at certain intervals to help them detect any noticeable changes in the health of sufferers. A timely and effective cure can help evade future complications and make a faster recovery from toxic effects.

References:

http://www.freemd.com/digoxin-toxicity/overview.htm

http://www.hmc.org.qa/qmj/qmj_nov_2006/NOV2006/CONTINUOUS_M_E/continuous_m_e1.htm

http://www.digoxintoxicity.com/

http://emedicine.medscape.com/article/814404-overview

Leave a Reply